Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

123 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

Took injection of magnesium. Having anxiety for full day. Side effect?

Answered by
Dr.
Dr. Madhuri Patil

Diabetologist

Practicing since :1999

Answered : 362 Questions

default
Posted on Sat, 29 Dec 2012 in General Health
Question: I was given an injection of Magnesium yesterday because my doctor thought I was low. 1.6 Then he told me to take 600 mg/day of Magnesium Potassium Aspartate and 500 MG of Magnesium Citrate per day. As soon as I got the injection I became irritable and was flushing and somewhat anxious all day. Then today it was not as bad but it was noticeable. Is that too much magnesium? Also are those common symptoms to have? I am extremely sensitive to medication so I am thinking I should start lower and take just one kind. The doctor is a hormone specialist, not my PCP.
doctor
Answered by Dr. Madhuri Patil 57 minutes later
Hi there.

Yes the symptoms are known to be caused by magnesium injections and you seem to have tolerated them well as you have mentioned you are not as bad today.
In general this medication does not have that 'sensitivity' issue where you are required to start a lower dose to build up your tolerability.
If symtpoms are are making your routine really disturbed, you feel alarmingly drowsy or excessively anxious everyday then better discuss the matter with your Endocrinologist as he/she would also check if you are suffering from low calcium levels. Concomitant low calcium levels make if difficult to tolerate magnesium doses given suddenly.
You can also discuss with your doctor if your hypo-magnesemia can be treated with increasing oral intake of magnesium XXXXXXX foods. Sometimes it is not possible as magnesium does not get absorbed well and it has to be taken by injectables only. Given the history of lupus and hypothyroidism it is possible you may need only injectables.
In short, wait and see the pattern of your symptoms and if they are bothering your physical condition and daily routine, please inform your doctor ASAP.
I hope you got the answer. Please get back for any related query. Take care.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,   ,  
Drug/Medication

Recent questions on  Magnesium

doctor1 MD

using xarelto may i use alternative supplements ie, milk thistle, nac, probiotic, alpha lopoic acid, magnesium, multi vitamin fish oil etc and having several spinal surgeries the last one 20 jan 14 going thru stomach to reach spinal disk any problems for me with this drug as i have read about that

doctor1 MD

I am a female, 59 years of age and I have chronic constapation, I take medication that cause a lot of dehydration or certainly severe dry mouth. Like Allegra 24 HR D, Topamax (which I was told I would need a stool softener).. I Sometimes take Allegra 12 HR D when I can get by with that. I think only taking the stool softener every 7 days is the right thing to do so that it would be effective. So my question is how much Magnesium Citrate could I take the firist time to see if it is helpful. By the way I don t have any tummy pains, and basicly get over any bad feelings fairly well.

doctor1 MD

yes I have been vomiting and diarrhea for the past 3 days my cat keeps getting out by escaping and she is a hunter she kills mice, birds and this time when she came back I noticed she had had diarrhea when she finally came back after 2 days. she is also vomiting a little. I went to the hospital and they gave me iv fluids and tests my blood tests came back high white blood test and and my potassium and magnesium was low they are trying to replace my potassium and MG with meds but I cannot keep them down should I call the VA hospital and tell them what I know now that my cat is back or are the symptoms just a chance thing?

doctor1 MD

I take potassium cl er 20 meg once a day, and bupropion hcl 75 mg twice a day, and slow-mag once a day. I started taking these prescriptions about 6 weeks ago. These prescriptions have been given to me by my doctor because I have very low potassium and magnesium as a result of constant diarhea caused by Crohn s. I have noticed that my hair is very dry, brittle, and seems to be falling out. Could this be caused by these medications?

doctor1 MD

I am a 72 year old woman. For the past week I have been getting excruciating thigh muscle cramping thinking it was sciatica . My doc doesn't have office hours today and I want to begin taking magnesium supplement. What is the safe dosage?

doctor1 MD

This is a follow-up to our chat of a few days ago re magnesium to alleviate intense muscle spasms in my thigh. It seems to be helping along with the 2mg Tizanidine . I have spoken with my internist and he agrees that I should see an orthopedist to...

doctor1 MD

I've been suffering from diverseretulitis since 7th December,went to clinic, on 12..Received antibiotics,taking miralax .Have not had BM since 6th...can I saftey take something quick acting like magnesium citrate???????THANKS